Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 22, 2021, 12:31 AM EDT for Floyd County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 12:31 AM EDT (04:31 UTC)
- Expired
- Aug 22, 2021, 1:15 AM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484
WWUS81 KRNK 220431
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 AM EDT Sun Aug 22 2021
VAZ013-014-017-220515-
Pulaski VA-Floyd VA-Montgomery VA-
1231 AM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of
southeastern Pulaski, western Floyd and southwestern Montgomery
Counties through 115 AM EDT...
At 1230 AM EDT, Doppler radar was tracking a strong thunderstorm over
Copper Valley, or near Indian Valley, moving east at 10 mph.
HAZARD...Locally heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Localized poor drainage flooding and ponding on roadways.
Locations impacted include...
Indian Valley...
Pilot...
Willis...
Claytor Dam...
Claytor Lake State Park...
Graysontown...
and Alum Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3689 8060 3693 8063 3692 8065 3691 8066
3694 8071 3710 8061 3704 8028 3680 8038
3679 8039 3678 8039
TIME...MOT...LOC 0430Z 291DEG 8KT 3701 8056
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
$$
ETWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:15 PM EDT, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 21, 7:15 PM EDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 715 PM EDT Sat Aug 21 2021 .SYNOPSIS... Quieter conditions will continue for the region through the weekend, with mainly dry conditions. Warmer weather returns at the beginning of next week. Rain chances increase Wednesday with a frontal boundary approaching from the north. && .NEAR TERM /THROUGH SUNDAY/... As of 705 PM EDT Saturday... Scattered showers and thunderstorms are fading this evening. Areas that saw rain today may see areas of dense fog Sunday morning. Everyone else has a chance to see patchy fog, especially across the mountains. Overnight temperatures will dip down into the 60s. As of 140 PM EDT Saturday... Two separate cumulus decks have formed in the area for the afternoon: a more stable shallow deck resides in the east where more dry air is restricting rising motion. In the west, higher PWATs are advecting in as observed on satellite from the trough to our west and its interaction with the closed off low overhead. This moisture, combined with differential heating in the mountains, have already help produce some isolated showers. This will continue to be the case this afternoon and early evening, with a thunderstorm or two possible as well. Most of this action should remain along and closer to the western slopes. Tonight, look for another round of widespread fog as clear skies, increased low level moisture from recent rain, and dry air aloft all work together to produce prime conditions for it. That said, those conditions also spell another cool night. Sunday closes out the weekend with Henri nearing and eventually making landfall along the New England coastline. While no direct impact from the system is expected for us here, the tropical influence from it, combined with the cut off low overhead, should be enough to swing extra moisture into the region for the afternoon bringing isolated to scattered showers. While overall coverage will remain low, the greatest coverage of the entire area will be from the southern Shenadoah/Lynchburg area, and north. A few isolated showers or storms are possible down along the ridges to the NC Mountains. We continue our slow warming trend with highs in the afternoon near/a hair above normal. Forecast confidence is high. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 138 PM EDT Saturday... As Henri heads north away from our area Sunday night, we will start to see increasing 5h heights heading through Tuesday. A weak front tracks toward the upper Ohio Valley Monday, but has not much to show for it, as deep moisture expected to be over the New England with Henri. Still could see some isolated thunderstorms in the afternoon, with best chance over the central VA piedmont, where lee trough sets up. Tuesday looks to be the hottest day with highs reach 90 in portions of the New River Valley, while most areas west of the Blue Ridge reach the mid to upper 80s. East of the mountains, looking at highs in the mid 90s. Expect heat indices reaching near 100 Tuesday out east. Despite the heat, there still is a northwest flow aloft, and weak trough east of the mountains. Could see isolated showers/storms across the region Tuesday afternoon/ending Tue evening, but again not much coverage. Fog will be likely in the mountain river valleys each night. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1142 AM EDT Saturday... Keeping Forecast To Typical Summer Pattern... Inclined to keep our forecast to a typical diurnal pattern of scattered storms Wed-Sat, as models are in different camps in the upper levels and ensembles and some of the synoptic models show us sandwiched between the westerlies to our north across the Great Lakes/Northeast and a weakness at 5h over the Gulf Coast states/Southeast. With a weak front to the north, and nothing to hang your hat on, should just be a daily threat of afternoon/evening storms, while temperatures run at or just above normal. Forecast confidence is low to average. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 715 PM EDT Saturday... Early evening clouds will give way to clear skies and another round of fog, possibly dense in areas that saw rain this afternoon. Only TAF site reporting rain today was Lewisburg, therefore could see VLIFR visibility between midnight into early morning. Elsewhere, patchy MVFR fog is possible towards sunrise. Just as today, fog will be slow to burn off in the west during the morning, and fast in the east. The fog should eventually give way to a cumulus deck with a few isolated showers and thunderstorms possible in the afternoon as Henri approaches New England and pushes some tropical air into the region. We could see an increase in lower clouds across north central VA later in the day, but confidence is too low as to what the height or coverage of these will be. Extended Aviation Discussion... Mostly VFR flight conditions are expected to persist through the start of next week. Coverage of showers and thunderstorms in the afternoons will remain isolated. Likewise, typical morning fog is expected, so the usual sites like KLWB may likely get some sub MVFR visibility. Wednesday rain chances start to increase. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...RCS/RR SHORT TERM...WP LONG TERM...WP AVIATION...RCS/RR
Hazardous weather outlook, Aug 21, 2:17 PM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 217 PM EDT Sat Aug 21 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-221830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 217 PM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 8:36 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
836 PM EDT Sat Aug 21 2021
VAZ024-220100-
Rockbridge VA-
836 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
northeastern Rockbridge County through 900 PM EDT...
At 835 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bells Valley, or 7 miles east of Goshen, moving southeast at 20 mph.
HAZARD...Winds up to 40 MPH and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bells Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 7931 3794 7923 3791 7925 3801 7947
3806 7944
TIME...MOT...LOC 0035Z 301DEG 16KT 3802 7937
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, Aug 21, 9:37 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
937 PM EDT Sat Aug 21 2021
VAZ011-WVZ044-220215-
Giles VA-Monroe WV-
937 PM EDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of
northeastern Giles and south central Monroe Counties through 1015 PM
EDT...
At 936 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Interior to Kimballton. Movement was southeast
at 10 mph.
HAZARD...Winds up to 40 MPH.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pearisburg...
Pembroke...
Mountain Lake...
Eggleston...
Kimballton...
Cascades...
and Lindside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3735 8044 3734 8044 3733 8045 3733 8044
3732 8044 3724 8064 3740 8077 3747 8065
TIME...MOT...LOC 0136Z 309DEG 9KT 3740 8059 3734 8069
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, Aug 21, 10:19 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1019 PM EDT Sat Aug 21 2021
VAZ011-013-014-220300-
Giles VA-Pulaski VA-Montgomery VA-
1019 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
north central Pulaski, central Giles and northwestern Montgomery
Counties through 1100 PM EDT...
At 1018 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eggleston, or over Pembroke, moving south at 10 mph.
HAZARD...Winds up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pearisburg...
Pembroke...
Poplar Hill...
Eggleston...
Mc Coy...
Bane...
and Parrott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3733 8075 3735 8061 3721 8053 3718 8073
TIME...MOT...LOC 0218Z 343DEG 8KT 3729 8067
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PHSpecial weather statement, Aug 21, 11:12 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1112 PM EDT Sat Aug 21 2021
VAZ011>014-016-017-220345-
Giles VA-Pulaski VA-Wythe VA-Floyd VA-Montgomery VA-Carroll VA-
1112 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
Pulaski, south central Giles, west central Floyd, east central Wythe,
north central Carroll and southwestern Montgomery Counties and the
City of Radford through 1145 PM EDT...
At 1112 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dublin, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Indian Valley...
Patterson...
Allisonia...
and Poplar Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3719 8086 3726 8057 3690 8043 3683 8081
TIME...MOT...LOC 0312Z 351DEG 16KT 3713 8069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Aug 21, 11:44 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1144 PM EDT Sat Aug 21 2021
VAZ013-014-016-017-032-220430-
Pulaski VA-Patrick VA-Floyd VA-Montgomery VA-Carroll VA-
1144 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of
Pulaski, southwestern Floyd, northeastern Carroll, north central
Patrick and southwestern Montgomery Counties and the City of Radford
through 1230 AM EDT...
At 1144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Copper Valley, or near Indian Valley, moving south at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Hillsville...
Dublin...
and Floyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3687 8079 3688 8074 3694 8081 3715 8086
3717 8081 3724 8047 3679 8027 3668 8074
TIME...MOT...LOC 0344Z 340DEG 19KT 3696 8057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Aug 22, 12:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 AM EDT Sun Aug 22 2021
VAZ013-014-017-220515-
Pulaski VA-Floyd VA-Montgomery VA-
1231 AM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of
southeastern Pulaski, western Floyd and southwestern Montgomery
Counties through 115 AM EDT...
At 1230 AM EDT, Doppler radar was tracking a strong thunderstorm over
Copper Valley, or near Indian Valley, moving east at 10 mph.
HAZARD...Locally heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Localized poor drainage flooding and ponding on roadways.
Locations impacted include...
Indian Valley...
Pilot...
Willis...
Claytor Dam...
Claytor Lake State Park...
Graysontown...
and Alum Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3689 8060 3693 8063 3692 8065 3691 8066
3694 8071 3710 8061 3704 8028 3680 8038
3679 8039 3678 8039
TIME...MOT...LOC 0430Z 291DEG 8KT 3701 8056
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ETThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:36 PM EDT | Special Weather Statement | RNK | Rockbridge | 24 min |
| Aug 21, 9:37 PM EDT | Special Weather Statement | RNK | Giles | 38 min |
| Aug 21, 10:19 PM EDT | Special Weather Statement | RNK | Giles | 41 min |
| Aug 21, 11:12 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 33 min |
| Aug 21, 11:44 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Pulaski, City of Radford | 46 min |
| Aug 21, 11:55 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Montgomery, Pulaski | 2 hr |
| Aug 22, 1:34 PM EDT | Special Weather Statement | RNK | Charlotte | 26 min |
| Aug 22, 1:42 PM EDT | Special Weather Statement | RNK | Charlotte | 18 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.